Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 15, NWS Salt Lake City, UT

July 17, 2013Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2013, 4:54 PM MDT for Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 4:54 PM MDT (22:54 UTC)
Expired
Jul 17, 2013, 7:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WGUS55 KSLC 172254
FFWSLC
UTC055-180145-
/O.NEW.KSLC.FF.W.0015.130717T2254Z-130718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WAYNE COUNTY IN UTAH

* UNTIL 745 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER CAPITOL REEF NATIONAL PARK IN 
THE GRAND WASH AND CAPITOL GORGE AREAS.

THE GRAND AND CAPITOL GORGE WASHES ARE VERY POPULAR VISITORS HIKES 
IN THE PARK AND BOTH QUITE NARROW.  THIS INTENSE RAINFALL OVER THIS 
DRAINAGE IS ENOUGH TO CAUSE FLASH FLOODING IN THIS AREA.  CARE 
SHOULD BE TAKEN IF YOU ARE TRAVELING IN THIS AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL
  REEF NATIONAL PARK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3825 11126 3830 11117 3833 11101 3820 11104
      3817 11110 3817 11123

$$

MCINERNEY
2 follow-up statements
191 
WGUS75 KSLC 180032
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 PM MDT WED JUL 17 2013

UTC055-180145-
/O.CON.KSLC.FF.W.0015.000000T0000Z-130718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
632 PM MDT WED JUL 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR SOUTH
CENTRAL WAYNE COUNTY...

AT 630 PM MDT...FLASH FLOODING IS OCCURRING IN CAPITOL REEF NATIONAL 
PARK IN THE GRAND WASH AND CAPITOL GORGE AREAS.  

A BRIEF BUT VERY INTENSE THUNDERSTORM FORMED OVER CAPITOL REEF 
AROUND 5PM AND PUT DOWN OVER AN INCH OF PRECIPITATION IN UNDER 30 
MINUTES.  

THE PARK HAS CLOSED THE SCENIC DRIVE ROAD AND VISITORS ARE BEING 
WARNED TO STAY OUT OF THE FLOODED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3825 11126 3830 11117 3833 11101 3820 11104
      3817 11110 3817 11123

$$

MCINERNEY
431 
WGUS75 KSLC 180137
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
737 PM MDT WED JUL 17 2013

UTC055-180145-
/O.EXP.KSLC.FF.W.0015.000000T0000Z-130718T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
737 PM MDT WED JUL 17 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR SOUTH
CENTRAL WAYNE COUNTY...

FLASH FLOODING IN CAPITOL REEF NATIONAL PARK HAS DECREASED TO THE 
POINT WHERE IT'S NO LONGER DANGEROUS TO BE IN THE FLOODED AREAS.  
RESIDUAL WATER IS ANTICIPATED TO BE FLOWING THROUGH THE SLOT 
CANYONS...BUT SHOULD NOT POSE A PROBLEM.

AS SUCH...THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN ALLOWED TO 
EXPIRE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3825 11126 3830 11117 3833 11101 3820 11104
      3817 11110 3817 11123

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:31 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 17, 3:31 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT WED JUL 17 2013

.SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN
GREAT BASIN THROUGH TODAY. HIGH PRESSURE WILL SHIFT WEST INTO
NEVADA FOR THE LATTER HALF OF THE WEEK...ALLOWING A DRYING TREND
FROM NORTH TO SOUTH...WITH DEEP MOISTURE BECOMING CONFINED TO FAR
SOUTHERN UTAH BY THE WEEKEND.

&&

.DISCUSSION...MID LEVEL RIDGE AXIS OVER EASTERN UTAH CONTINUING TO
SHIFT SLOWLY WESTWARD. DEEP LAYER MOISTURE RESIDES ACROSS THE
FORECAST AREA AND HAS ALLOWED CONVECTION TO DEVELOP ALONG THE
SPINE OF UTAH. A PRECIPITABLE WATER VALUE OF 1.20 INCHES WAS
CALCULATED ON THE MORNING SOUNDING...POINTING TO A RATHER MOIST
AIRMASS. THE NORTHWEST CORNER OF THE STATE HAS DRIED SOMEWHAT
OVER THE PAST SEVERAL HOURS...ALTHOUGH ISOLATED CONVECTION IS
STILL POSSIBLE OVER THIS AREA...ALBEIT MUCH LESS THAN YESTERDAY.
EXPECT WIDESPREAD AFTERNOON AND EVENING OF SHOWERS AND
THUNDERSTORMS TO CONTINUE. THESE SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE MOUNTAINS AND THEN MOVE EAST OFF THE
MOUNTAINS INTO THE VALLEYS OF EASTERN UTAH THROUGH THE EVENING.
LOCALLY HEAVY RAINFALL REMAINS POSSIBLE AND FLASH FLOODING IS
POSSIBLE ACROSS MUCH OF THE EAST AND SOUTH. A FLASH FLOOD WARNING
HAS BEEN ISSUED FOR THE SEELY BURN SCAR OVER SOUTHWESTERN CARBON
COUNTY AND NORTHWESTERN EMERY COUNTY AND WITH THE CURRENT
AIRMASS...EXPECT MORE COULD FOLLOW.

THE UPPER RIDGE IS FORECAST TO CONTINUE A SLOW RETROGRESSION OVER
THE NEXT COUPLE OF DAYS...FINALLY SETTLING ACROSS NEVADA BY
FRIDAY. THE RIDGE IS THEN EXPECTED TO REMAIN IN PLACE THROUGH THE
REMAINDER OF THE WEEK. THIS WILL ISSUE IN DRIER AIR WHICH WILL
SPREAD ACROSS THE FORECAST AREA FROM NORTH TO SOUTH BEGINNING AS
EARLY AS THURSDAY. A DECREASE IN CONVECTION DURING THIS TIME.
MOISTURE LOOKS TO LINGER ACROSS THE FAR SOUTH INTO THE UPCOMING
WEEKEND MAINTAINING A THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE UTAH-ARIZONA BORDER. MAX TEMPERATURES AT
KSLC NEAR THE CENTURY MARK AS EARLY AS TOMORROW CONTINUING INTO
THE WEEKEND.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE IN THE VICINITY OF SLC THROUGH THIS EVENING...WITH A 20
PERCENT CHANCE OF THESE PRODUCING LIGHTNING WITHIN 5SM OF THE
TERMINAL THROUGH 04Z. WINDS ARE EXPECTED TO PREVAIL OUT OF THE
NORTHWEST THROUGH 03Z OR 04Z BEFORE SWITCHING BACK TO THE SOUTH.
HOWEVER...NEARBY SHOWERS AND THUNDERSTORMS COULD POTENTIALLY DISRUPT
THIS WIND PATTERN AND MAY SHIFT WINDS TO THE SOUTH OR SOUTHWEST
EARLY.

&&

.FIRE WEATHER...AN UPPER LEVEL RIDGE WILL REMAIN IN PLACE OVER THE
GREAT BASIN THROUGH THE WEEKEND. VERY MOIST AIRMASS SITUATED OVER
THE DISTRICT TODAY WILL ONCE AGAIN RESULT IN AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE STATE...WITH THE GREATEST COVERAGE EXPECTED
ACROSS CENTRAL AND SOUTHERN UTAH. WITH A VERY MOIST AIRMASS OVER THE
STATE NEARLY ALL STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL
BE CAPABLE OF PRODUCING WETTING RAINS. AFTERNOON MINIMUM RELATIVE
HUMIDITIES WILL BE RATHER HIGH TODAY AND WINDS WILL BE PRIMARILY
TERRAIN DRIVEN...ALTHOUGH STRONG GUSTY WINDS WILL BE POSSIBLE NEAR
ANY THUNDERSTORMS.

THE UPPER LEVEL RIDGE BEGINS TO SHIFT TO THE WEST THURSDAY INTO THE
WEEKEND. THIS WILL ENABLE MUCH DRIER AIR TO BEGIN TO WORK INTO THE
FAR NORTHWEST PORTION OF UTAH BEGINNING THURSDAY WHICH THEN SPREADS
SOUTH THROUGH MUCH OF THE STATE FRIDAY INTO THE WEEKEND. AS THE
DRIER AIR MOVES INTO THE THE THREAT OF CONVECTION WILL BE CONFINED
FURTHER SOUTH EACH DAY.  DURING THIS PERIOD TEMPERATURES WILL CLIMB
WITH HOT CONDITIONS EXPECTED LATE THIS WEEK THROUGH THE WEEKEND.
AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES WILL DECREASE INTO THE
WEEKEND AND WESTERN VALLEYS...ESPECIALLY WEST CENTRAL AND
NORTHWEST...MAY APPROACH CRITICALLY LOW VALUES BY SATURDAY.
HOWEVER...WINDS WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN THROUGH
THE PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...GRAHAM
AVIATION.......CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 3:40 AM MDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 AM MDT WED JUL 17 2013

UTZ001>016-019>021-517-518-WYZ021-181000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
340 AM MDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE
POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY
WASHES...AND NEAR RECENT BURN SCARS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
STILL EXIST ON THURSDAY. DRIER AIR WILL SLOWLY SPREAD ACROSS THE
REGION FROM NORTH TO SOUTH FOR THE LATTER HALF OF THE WEEK. BY THE
WEEKEND THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN
UTAH.

HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS
MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 17, 1:25 PM MDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
125 PM MDT WED JUL 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     FLASH FLOOD      4 WNW HENRIEVILLE       37.58N 112.05W
07/16/2013                   GARFIELD           UT   PARK/FOREST SRVC

            PARIA RIVER DRAINAGE EXPERIENCED A FLASH FLOOD IN MANY
            TRIBUTARIES INCLUDING BUCKSKIN...LICK...BULL...YELLOW AND
            WILLIS. SKUTUMPAH ROAD SHOWED A FOUR FOOT HIGH MUDLINE.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:18 PM MDTAreal Flood AdvisorySLCTooele117 min
Jul 16, 6:53 PM MDTFlash Flood WarningSLCUtah3 hr
Jul 16, 7:11 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 16, 7:27 PM MDTFlash Flood WarningSLCCarbon78 min
Jul 17, 1:33 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.